Weeks 186 and 187 in the war on lung cancer have passed. Here are the highlights:
- Unfortunately, crizotinib, the ALK inhibitor Dyanne started on a couple of weeks back, did not seem to work. The tumor marker CEA kept increasing and eventually we stopped the drug. We should mention that we cannot be 100% certain that the drug was not working. Maybe the rise in CEA that was saw was only a transient one. Or maybe we used the drug in a too low dose. Or maybe we used the wrong ALK inhibitor. We did not dare to wait any longer for an effect that seemed increasingly unlikely to every occur, and hence we jumped ship.
- We tried for a very brief period another drug (dasatinib) that had come out well in some testing we had done. It unfortunately did not seem to have any impact the trajectory of CEA, but did give some side effects, and hence we stopped that too.
- Based on all this, and based on the fact that Dyanne responded so well to chemo back in December, we decided to go for another round of chemo. The chemo is scheduled for this coming week. The dose will be 75% of the normal dose (which was the dose she got last time). The reason for this is that we want to try to avoid some of the toxicities associated with the two chemo drugs (carboplatin and etoposide).
- In the past two weeks we have also gotten scan results from the latest CT and MR scans. The CT scan confirms what the CEA curve is telling us: cancer is growing. The scan shows there is growth in multiple places in the lungs, luckily they are all quite small. What is happening with the bone lesions is difficult to interpret from the scan. There is, furthermore, a lesion in the liver that is growing. However, another lesion in the liver has disappeared. And the lesion on the neck that was both radiated and received an intratumoral injection is still shrinking. So CT scan results were not all that bad.
- The MR scan of the brain showed that there were 3-4 small new metastasis in the brain as well. From what we understand, they all are very tiny: 1-2 mm in diameter.
- The plan is to radiate the three-four brain mets and maybe also the lesion in the liver, using stereotactic radiotherapy.
- Due to side effects of drugs and a flu, Dyanne was quite weak a week or so ago. To help with the appetite, she started an anti-depressive drug called mirtazapine. One of the side effects of this drug is increased appetite. She started it on Monday night and had a much better appetite already the next day. This past week she has eaten well and gradually gotten back into shape.
We hope chemotherapy will work well and that side effects will not be so bad.
Hope everyone has had a good week!